Tornadoes · United States · Wisconsin · 2004
F1 tornado, Cold Spg to Whitewater, Wisconsin, June 23, 2004
From Cold Spg to Whitewater, this F1 tornado ran 7.8 miles across Jefferson and Walworth counties on June 23, 2004, touching down at 9:23 PM CDT and reaching 150 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 23, 2004
- Touchdown
- 9:23 PM CDT (02:23 UTC)
- Path length
- 7.8 miles (12.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Counties
- Jefferson and Walworth counties
- Touchdown point
- 42.870, -88.750
- Lift-off point
- 42.830, -88.620
- Record number
- 1304
What the Weather Service recorded
Two rounds of severe weather affected parts of south-central and southeast Wisconsin on June 23rd, with the second round featuring 8 tornadoes, large hail (up to golf-ball size), and powerful straight-line downburst winds. A warm front moving north through the area resulted in favorable vertical wind shear to allow for supercell development.The 1st round of severe weather was due to a broken line of intense thunderstorms moving across Walworth, Milwaukee, Racine and Kenosha counties. Hail of up to 1 inch in diameter and torrential rainfall accompanied these storms before they moved over Lake Michigan and weakened. The 2nd round of severe weather was dominated by 2 cyclic supercells - one moved east/southeast through Marquette, Green Lake, Fond du Lac, and Washington Counties, spinning up 5 separate tornadoes, dumping hail stones up to 3 inches in diameter, and hurricane-force downburst winds. The large hail dented several vehicles. Two of these were rated F3. Refer to the individual tornado reports for more details. A more southerly supercell tracked across extreme southern Sauk County and then made a partial right turn and headed southeast through Dane County, spinning up 2 tornadoes in the process, as well as large hail and downburst winds. One powerful downburst wind in Madison (Dane Co.) blew equipment off the roof of a business at the Midvale Shopping Mall. A semi southwest of Ft. Atkinson was blown over by straight-line wind gusts. This southern supercell eventually spun up another tornado in south-central Jefferson County which moved into north-central Walworth County. Refer to the individual tornado reports for more details.Both supercells had downbursts that generated large hail and powerful, hurricane-force winds north and south of their tracks. Over all of Wisconsin, 16 tornadoes were documented on June 23rd, which is the 4th highest single-day total (record is 24 on May 8, 1988). For south-central and southeast Wisconsin, the 8 tornadoes on June 23rd was tied for the 4th highest single-day total (record is 11 on May 8, 1988).
A weak F1 tornado (90-100 mph) spun up 1.8 miles east-southeast of Cold Springs and traveled east-southeast to the Jefferson/Walworth County line about 3.2 miles southwest of Palmyra. Shortly after it spun up this tornado destroyed a garage, one vehicle, a wind mill, and hay wagon. Later on, severely damaged a pole shed, damaged a couple vehicles, and suck a fair amount of insulation into a relatively new home that had closed windows and doors. Otherwise, many trees were uprooted or twisted. Average path width was about 125 yards.
This tornado is a continuation of the Jefferson County tornado. Once it crossed the Jefferson/Walworth County line about 7 miles east-northeast of Whitewater, or about 1 mile west of CTH H, this tornado continued east-southeast and dissipated a short time later 3 miles north-northwest of La Grange. Only tree damage was noted. Average path width was about 100 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:57 UTC | 02:30 UTC | Severe Thunderstorm Warning | MKX |
| 02:21 UTC | 03:00 UTC | Severe Thunderstorm Warning | MKX |
| 02:27 UTC | 03:00 UTC | Tornado Warning | MKX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:36 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Jun 23, 2:46 AM CDT, 18 hours 37 minutes earlier.
Area forecast discussion, Jun 23, 2:46 AM CDT, 18 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 246 AM CDT WED JUN 23 2004 .DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING INTO WEEKEND. IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY... ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING. ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850 MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA. FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION. DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 7:51 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 751 PM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-241000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 751 PM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. A SEVERE SQUALL LINE AND ISOLATED SEVERE THUNDERSTORMS AHEAD OF THE SQUALL LINE...WILL MOVE ACROSS SOUTHERN WISCONSIN THROUGH 11 PM. ISOLATED TORNADOES...WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THESE STORMS. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO FOR SEVERE WARNINGS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED TONIGHT. GEHRING
In the hours before
Local storm report, Jun 23, 8:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
857 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG MADISON 43.08N 89.39W
06/23/2004 DANE WI PUBLIC
ON FISH HATCHERY ROAD...JUST NORTH OF HWY 12/18. ONE
BUILDING DAMAGED.
0845 PM TSTM WND DMG SW MADISON 43.08N 89.39W
06/23/2004 DANE WI TRAINED SPOTTER
NUMEROUS TREES DOWN JUST SOUTHWEST OF MADISON.
&&
BORGHOFFSpecial weather statement, Jun 23, 8:57 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 857 PM CDT WED JUN 23 2004 WIZ046-047-051-052-056>060-062>072-240250- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 857 PM CDT WED JUN 23 2004 STRONG TO SEVERE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF SOUTHEAST WISCONSIN THROUGH 11 PM. DOPPLER RADARS WERE INDICATING THAT SOME OF THE STORMS WERE ROTATING...ESPECIALLY OVER PORTIONS OF FOND DU LAC AND NORTHERN DODGE COUNTIES...WITH TORNADOS ALREADY REPORTED IN SEVERAL AREAS. THESE STORMS WILL LIKELY PRODUCE HAIL...DAMAGING WINDS AND VERY HEAVY RAINS. ALSO WATCH OUT FOR SOME URBAN FLOODING AND FLOODING OF LOW AREAS. THE STORMS WERE MOVING EAST AT 45 MPH...AND WILL EVENTUALLY REACH THE MILWAUKEE...RACINE...KENOSHA...PORT WASHINGTON AND SHEBOYGAN AREAS. SCATTERED STORMS WERE ALSO OVER PORTIONS OF SOUTH CENTRAL WISCONSIN. HENTZ
Local storm report, Jun 23, 8:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
858 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM TORNADO 2 S MADISON 43.05N 89.39W
06/23/2004 DANE WI TRAINED SPOTTER
REPORTED NEAR THE INTERSECTION OF HWY PD AND HWY 12/18.
DAMAGE PATH NOTED.
&&
BORGHOFFLocal storm report, Jun 23, 9:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL MIDDLETON 43.10N 89.51W
06/23/2004 0.75 INCH DANE WI LAW ENFORCEMENT
LOCATED AT THE INTERSECTION OF HWY 12 AND HWY M.
&&
BORGHOFFLocal storm report, Jun 23, 9:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
906 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST OAK CENTER 43.66N 88.60W
06/23/2004 60 MPH FOND DU LAC WI TRAINED SPOTTER
0900 PM TSTM WND DMG MARQUETTE 43.74N 89.14W
06/23/2004 GREEN LAKE WI TRAINED SPOTTER
TREES AND POWER LINES DOWN.
0900 PM TSTM WND DMG MARKESAN 43.71N 88.99W
06/23/2004 GREEN LAKE WI PUBLIC
ONE HOUSE AND ONE BARN DAMAGED ON PRAIRIE ROAD.
&&
BORGHOFFLocal storm report, Jun 23, 9:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG ALTO 43.68N 88.80W
06/23/2004 FOND DU LAC WI LAW ENFORCEMENT
HOUSES BLOWN OVER AND PEOPLE TRAPPED ON MIDKE ROAD.
0910 PM HAIL CAMBRIDGE 43.01N 89.02W
06/23/2004 0.75 INCH DANE WI TRAINED SPOTTER
&&
BORGHOFFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 00:00Z
2.4 hours before the tornado, 187 km from the path. June 24, 2004.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 444 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 7.3 K/km
Green Bay/Straub, WI (KGRB), 12:00Z
9.6 hours after it, 187 km from the path. June 24, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -95798 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Watertown (RYV), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:35 UTC | 71.6 | 69.8 | 100° 4 kt | 1009.5 | ||
| 00:55 UTC | 69.8 | 69.8 | 0° 0 kt | 1009.1 | ||
| 01:15 UTC | 69.8 | 69.8 | 0° 0 kt | 1008.8 | ||
| 01:35 UTC | 68 | 68 | 30° 4 kt | 1008.5 | ||
| 01:55 UTC | 68 | 68 | 0° 0 kt | 1008.8 | -RA | |
| 02:15 UTC | 66.2 | 66.2 | 190° 7 kt | 1009.1 | -RA | |
| 02:35 UTC | 68 | 66.2 | 300° 18 kt | 22 | 1011.2 | |
| 02:55 UTC | 64.4 | 62.6 | 300° 10 kt | 1010.8 | ||
| 03:15 UTC | 64.4 | 62.6 | 270° 5 kt | 1010.8 | ||
| 03:35 UTC | 62.6 | 60.8 | 270° 5 kt | 1011.2 | ||
| 03:55 UTC | 62.6 | 60.8 | 270° 6 kt | 1011.2 | ||
| 04:15 UTC | 62.6 | 60.8 | 270° 7 kt | 1011.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Milwaukee radar (KMKX), 17 km away, was scanning. The volume nearest the touchdown began at 02:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:40 UTC | TSTM WND DMG | Madison | Dane, WI | ON FISH HATCHERY ROAD...JUST NORTH OF HWY 12/18. ONE BUILDING DAMAGED. |
| 01:40 UTC | TORNADO | Madison | Dane, WI | 3 MILES SOUTH OF UW-MADISON CAMPUS OR AT THE INTERSECTION OF SOUTH PARK STREET AND HWY 151. TRANSFORMERS DAMAGED. |
| 01:44 UTC | TORNADO | 2 S Madison | Dane, WI | REPORTED NEAR THE INTERSECTION OF HWY PD AND HWY 12/18. DAMAGE PATH NOTED. |
| 01:45 UTC | TSTM WND DMG | Sw Madison | Dane, WI | NUMEROUS TREES DOWN JUST SOUTHWEST OF MADISON. |
| 01:53 UTC | TSTM WND DMG | 4 N Oregon | Dane, WI | VEHICLES HIT BY DEBRIS. |
| 02:10 UTC | HAIL 0.75 | Cambridge | Dane, WI | |
| 02:12 UTC | HAIL 0.75 | 7 W Fort Atkinson | Jefferson, WI | |
| 02:15 UTC | HAIL 0.88 | 2 W Fort Atkinson | Jefferson, WI | |
| 02:21 UTC | HAIL 1.75 | Fort Atkinson | Jefferson, WI | |
| 02:22 UTC | HAIL 0.75 | 2 S Fort Atkinson | Jefferson, WI | |
| 02:43 UTC | TSTM WND DMG | Fort Atkinson | Jefferson, WI | WIDESPREAD LARGE TREES DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of June 23, 2004
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 23 | 10:44 AM CDT | F1 | Grand Forks, ND | 6.0 | 50 | |||
| June 23 | 11:15 AM CDT | F1 | Grand Forks, ND | 6.5 | 50 | |||
| June 23 | 2:16 PM CDT | F0 | Wharton, TX | 0.5 | 25 | $60,000 | ||
| June 23 | 6:22 PM CDT | F1 | Jackson, WI | 5.0 | 50 | $70,000 | ||
| June 23 | 6:28 PM CDT | F1 | Jackson, WI | 4.0 | 30 | $10,000 | ||
| June 23 | 7:00 PM CDT | F1 | Monroe, WI | 4.5 | 50 | 3 | $70,000 | |
| June 23 | 7:20 PM CDT | F1 | Juneau, WI | 18.0 | 50 | 13 | $110,000 | |
| June 23 | 8:35 PM EDT | F0 | Craven, NC | 0.1 | 30 | |||
| June 23 | 7:46 PM CDT | F1 | Portage, WI | 1.5 | 25 | |||
| June 23 | 7:47 PM CDT | F0 | Portage, WI | 0.1 | 10 | |||
| June 23 | 7:53 PM CDT | F2 | Portage, WI | 10.0 | 125 | $1.1 million | ||
| June 23 | 8:00 PM CDT | F2 | Marquette, WI | 11.0 | 200 | $1.0 million | ||
| June 23 | 9:17 PM EDT | F0 | Craven, NC | 0.1 | 25 | |||
| June 23 | 8:23 PM CDT | F0 | Dane, WI | 0.1 | 25 | $3,000 | ||
| June 23 | 9:30 PM EDT | F0 | Pamlico, NC | 0.1 | 30 | |||
| June 23 | 8:33 PM CDT | F3 | Green Lake, WI | 33.3 | 400 | $15 million | ||
| June 23 | 8:35 PM CDT | F1 | Dane, WI | 7.8 | 200 | $1.5 million | ||
| June 23 | 8:35 PM CDT | F3 | Green Lake, WI | 7.6 | 300 | 1 | 1 | $2.3 million |
| June 23 | 9:00 PM CDT | F1 | Outagamie, WI | 3.5 | 100 | $6.8 million | ||
| June 23 | 9:10 PM CDT | F1 | Washington, WI | 7.6 | 150 | $110,000 | ||
| June 23 | 9:19 PM CDT | F0 | Washington, WI | 0.1 | 25 | |||
| June 23 | 9:27 PM CDT | F0 | Brown, WI | 0.1 | 10 | |||
| June 23 | 8:10 PM PDT | F0 | Baker, OR | 0.1 | 3 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.